Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 308, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2004, 7:52 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 7:52 PM CDT (00:52 UTC)
- Expired
- Jun 15, 2004, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 3:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
346 WUUS53 KFSD 160052 SVRFSD SDC011-077-160130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 752 PM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 830 PM CDT * AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HETLAND...OR ABOUT 25 MILES WEST OF BROOKINGS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARLINGTON AROUND 800 PM CDT BRUCE AROUND 825 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4452 9738 4431 9732 4436 9661 4454 9667 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:05 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jun 15, 2:05 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 205 PM CDT TUE JUN 15 2004 .DISCUSSION... CONVECTIVE OUTBREAK EXPECTED FOR TODAY HAMPERED BY OVERNIGHT MCS IN NE/KS. THIS HAS EATEN AWAY OUR DEEP MOISTURE...BUT THIS MOISTURE IS SLOWLY RETURNING TO THE REGION. MAIN FEATURES TO WATCH FOR LATE AFTERNOON AND TONIGHT WILL BE...TAIL END OF NORTHERN STREAM WAVE/INSTABILITY MOVING INTO WESTERN MN...MESOLOW IN CENTRAL SD THAT HAS DEVELOPED ON COLD FRONT WITH DECENT MOISTURE POOLING AND DECENT SHEAR...THEN MAIN WAVE MOVING THROUGH THE NORTHERN ROCKIES WHICH WILL LIKELY SPAWN AN MCS OVER NORTHEAST CO...WHICH WILL TRANSLATE EAST AND NORTHEAST ALONG LOW LEVEL BOUNDARY. MAIN CONCERN EARLY ON WILL BE SEVERE THREAT WITH MESOLOW/COLD FRONT MOVING INTO THE JAMES VALLEY. ENOUGH SHEAR WITH MODERATE MOISTURE TO SUPPORT SOME ORGANIZATION...WHICH COULD ALLOW A LINEAR THUNDERSTORM COMPLEX TO DEVELOP...DRIVING THE FRONT SOUTH THIS EVENING. MCS EXPECTED TO DEVELOP TO THE WEST WOULD LIKELY THEN MOVE ALONG THIS BOUNDARY...BRINGING THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN TO THE SOUTHERN CWA. WILL GO LIKELY OVER SOUTHERN CWA FOR LATER MCS...AND PROBABLY SCATTERED FOR THUNDERSTORMS THAT COULD DEVELOP ON INCOMING COLD FRONT. TEMPERATURES THE NEXT FEW DAYS SHOULD BE SIMILAR TO CURRENT FORECAST AND DO NOT PLAN ON ANY BIG CHANGES. IN THE LATTER PERIODS...WILL CONTINUE POPS ON FRIDAY NIGHT...AND ADD INTO SATURDAY. LONG RANGE MODELS NOW SUGGESTING NORTHWEST FLOW WILL BE A LITTLE MORE WESTERLY...WHICH WILL KEEP TEMPERATURES A LITTLE CLOSER TO NORMAL...BUT MAY ALSO SUGGEST CONTINUING A MORE ACTIVE PATTERN. CURRENTLY GOING DRY SUN-TUE...BUT THIS MAY NEED TO BE CHANGED A LATER DATE. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Jun 15, 11:31 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1131 AM CDT TUE JUN 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1131 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA...LATE THIS AFTERNOON AND THIS EVENING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO PROGRESS TO THE EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA MIDDAY...BUT ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG A FRONTAL BOUNDARY WEST OF THE JAMES RIVER. STORMS WILL BECOME MORE WIDESPREAD AS THEY SPREAD TO THE EAST AND SOUTHEAST DURING THE EARLY EVENING...AND CONTINUE SOUTHEAST OVERNIGHT. DAMAGING WINDS WILL BE THE LARGEST THREAT WITH STORMS THROUGH MIDNIGHT. SOME LARGE HAIL IS LIKELY WITH INITIAL STORMS OVER SOUTHEAST SOUTH DAKOTA...AND INTO THE NIGHT ACROSS NORTHWEST IOWA AND NORTHEAST NEBRASKA...WITH A DECREASING THREAT FOR LARGE HAIL ACROSS SOUTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE ON WEDNESDAY MAINLY SOUTH OF A LINE FROM WINDOM TO WINNER. THE GREATEST THREAT WITH THESE STORMS WILL BE SOME TRAINING OF STORMS AND SOME LOCALLY HEAVY RAINFALL SOUTH OF A LINE FROM SPENCER TO YANKTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE JAMES RIVER...AROUND 700 PM ALONG THE INTERSTATE 29 CORRIDOR...AND 900 PM FROM WINDOM TO STORM LAKE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 15, 4:33 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 7 NNW YALE 44.53N 98.04W
06/15/2004 0.88 INCH BEADLE SD PUBLIC
&&
PSLocal storm report, Jun 15, 5:17 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 NE BANCROFT 44.54N 97.68W
06/15/2004 0.75 INCH KINGSBURY SD PUBLIC
&&
JRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:25 PM CDT | Tornado Warning | FSD | Brookings | 50 min |
| Jun 16, 4:50 AM CDT | Flash Flood Warning | FSD | Minnehaha | 55 min |
| Jun 16, 5:44 AM CDT | Flash Flood Warning | FSD | Minnehaha | 46 min |
| Jun 16, 6:29 AM CDT | Flash Flood Warning | FSD | Minnehaha | 2 hr |
| Jun 16, 10:37 AM CDT | Flash Flood Warning | FSD | Union | 113 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.